Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 16, 2021Reno County, Kansas

NWS Wichita, KS issued this special weather statement at May 16, 2021, 5:02 PM CDT for Reno County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 5:02 PM CDT (22:02 UTC)
Expired
May 16, 2021, 5:30 PM CDT
In force
28 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS83 KICT 162202
SPSICT

Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Sun May 16 2021
 
KSZ067-162230-
Reno KS-
502 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 530 PM CDT.

* At 500 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Buhler...
  moving south at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 45 mph will be 
  possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler and Hutchinson Airport. 

LAT...LON 3814 9795 3813 9770 3793 9770 3795 9798
TIME...MOT...LOC 2202Z 356DEG 6KT 3807 9781 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 3:25 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 16, 3:25 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
325 PM CDT Sun May 16 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM CDT Sun May 16 2021

Currently have an upper circulation lifting across north central
OK with a closed upper low spinning over southern CA. At the
surface, there appears to be a weak stationary front/outflow
boundary stretching from south of Kansas City to near Salina.

Storms continue to linger near this weak boundary late this
afternoon as the entire area remains unstable with around
1500-2000J/KG of CAPE. Will also see showers/storms become more
widespread as the upper impulse lifts into south central/southeast
KS early this evening. After around 02z, feel that southeast KS
will be the only area still seeing showers/storms as the activity
over central KS is more diurnally driven. Main threat with
showers/storms will remain heavy rainfall and flooding due to
slow movement of storms. With minimal shear not too impressed
with large hail potential but can't rule out a wet microburst.

Additional storms are once again expected to develop out over the
High Plains late this afternoon/early evening and will track east
overnight. Confidence is low on how far east this activity will
make it due to weaker steering winds along with less 850-700mb
theta-e advection than we've had the last few nights. So for most
of the night, feel we should see a lull in activity with the
exception of southeast KS as the upper impulse continues to slowly
lift into MO.

Not overly impressed with precip chances during the day Mon as
much of it will depend on how far east High Plains activity makes
it and if there are any MCV's associated with this activity.
Meanwhile, the more pronounced upper impulse will be continuing to
track across MO. Widespread convection is expected late Mon
afternoon/early evening over the TX/OK Panhandle with this
activity forecast to track east and northeast Mon night. The
eastward progression of this activity will be aided by better jet
dynamics and upper diffluence spreading east as the upper low
rotates into NM/southern CO. Would expect some showers and storms
to linger across the area Tue morning with any convectively
induced impulses having a big impact on storm chances Tue
afternoon and evening.

.LONG TERM...(Wednesday through Sunday)
Issued at 325 PM CDT Sun May 16 2021

By Wed morning weak upper trough will extend from eastern CO into
eastern NM with both ECMWF and GFS agreeing on a weak upper
impulse lifting across the Ozark region. With plenty of
instability around can't completely rule out a few storms about
anywhere on Wed, but feel the better chances will be tied to the
piece of energy tracking over the Ozark region. Good model
agreement on a deep upper trough digging over the West Coast for
Thu into Fri with some upper energy lingering under the upper
ridge from IA into Eastern OK. This feature will be the main focus
for showers and storms Wed into Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1213 PM CDT Sun May 16 2021

* TSRA and low CIGs to impact the area through tonight

Plenty of low-level moisture plus increasing instability and various
low to mid-level boundaries will keep a risk of TSRA in play for the
remainder of the afternoon, and possibly into this evening. Through
the afternoon hours, it appears the greatest risk of TSRA will be
from KSLN south through KICT and east into southeast KS. By this
evening, the threat of TSRA should diminish across southern KS, but
may actually increase along the I-70 corridor. There's more
uncertainty with the TSRA potential this evening, so I opted to
leave TSRA/VCTS out of the TAFS in that area for now. In addition to
the TSRA threat, low CIGs will have an impact over much, if not all,
of the 18z TAF cycle.

EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected
through the next several days, possibly lasting well into the
upcoming work week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  75  60  75 /  30  30  60  60
Hutchinson      60  74  58  74 /  20  30  60  60
Newton          59  74  59  74 /  30  30  60  60
ElDorado        59  74  60  74 /  40  30  50  70
Winfield-KWLD   60  76  61  76 /  50  20  60  70
Russell         57  70  55  74 /  50  50  60  70
Great Bend      57  71  56  73 /  50  50  60  70
Salina          58  73  58  75 /  30  50  50  70
McPherson       59  73  58  74 /  30  40  60  70
Coffeyville     60  75  61  76 /  80  40  50  80
Chanute         59  74  61  76 /  80  60  50  70
Iola            59  74  60  76 /  80  60  50  70
Parsons-KPPF    60  74  61  76 /  80  50  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
Hazardous weather outlook, May 16, 4:39 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 PM CDT Sun May 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 PM CDT Sun May 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will affect parts of central and especially eastern
Kansas tonight. The stronger storms will be capable of nickel size
hail along with 50 to 60 mph winds. Heavy rain and flooding will
also remain a threat overnight with several flood warnings already
in effect. Do not drive across water covered roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be multiple opportunities for thunderstorms through next
week, some of which could be strong to marginally severe. However,
at this time, the threat of widespread, and or significant, severe
weather looks low. Flooding concerns may increase through next
week, especially for areas that see repeated rounds of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 16, 3:00 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Sun May 16 2021

KSZ048-162045-
Ellsworth KS-
300 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Ellsworth County in central Kansas...

* Until 345 PM CDT.

* At 259 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with very heavy rainfall over
  Kanopolis... moving east at 5 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis State Park and
  Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9835 3884 9835 3884 9794 3863 9793
TIME...MOT...LOC 2000Z 273DEG 5KT 3874 9813

Martin
Local storm report, May 16, 3:43 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            1 NNE ELLSWORTH         38.74N 98.23W
05/16/2021                   ELLSWORTH          KS   PUBLIC

            WATER OVER PARTS OF HIGHWAY 14 NORTH OF
            ELLSWORTH.

&&
Special weather statement, May 16, 4:09 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
409 PM CDT Sun May 16 2021

KSZ032-033-047-048-162145-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
409 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 445 PM CDT.

* At 404 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with very heavy
  rainfall near Wilson...moving west at 5 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Dorrance, Lorraine, Bunker
  Hill, Wilson State Park, Ellsworth Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 9874 3896 9815 3857 9816 3857 9874
TIME...MOT...LOC 2107Z 090DEG 5KT 3878 9848

Martin
Local storm report, May 16, 4:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLOOD            GALVA                   38.38N 97.54W
05/16/2021                   MCPHERSON          KS   911 CALL CENTER

            COUNTY DISPATCH REPORTED SOME ROAD FLOODING
            IN GALVA.

&&

MARTIN
Special weather statement, May 16, 4:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT Sun May 16 2021

KSZ032-047-048-162215-
Ellsworth KS-Russell KS-Barton KS-
448 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Ellsworth County in central Kansas...
  Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 515 PM CDT.

* At 446 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 6 miles north of Russell to 8 miles northwest of
  Holyrood. These storms were nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Russell, Wilson, Claflin, Holyrood, Dorrance, Bunker Hill, Wilson
  State Park, Wilson Lake, Russell Airport and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3904 9903 3901 9856 3894 9848 3887 9849
      3887 9841 3870 9823 3852 9846 3852 9847
      3851 9848 3847 9853 3886 9897 3896 9904
TIME...MOT...LOC 2148Z 114DEG 2KT 3898 9889 3870 9849

BUTLER
Special weather statement, May 16, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Sun May 16 2021

KSZ067-162230-
Reno KS-
502 PM CDT Sun May 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 530 PM CDT.

* At 500 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Buhler...
  moving south at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 45 mph will be
  possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler and Hutchinson Airport.

LAT...LON 3814 9795 3813 9770 3793 9770 3795 9798
TIME...MOT...LOC 2202Z 356DEG 6KT 3807 9781

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:15 PM CDTSpecial Weather StatementICTSumner60 min
May 15, 9:03 PM CDTSpecial Weather StatementICTSumner57 min
May 15, 10:50 PM CDTSpecial Weather StatementICTButler55 min
May 15, 11:02 PM CDTSpecial Weather StatementICTLincoln58 min
May 15, 11:03 PM CDTSpecial Weather StatementICTEllsworth57 min
May 15, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
May 15, 11:27 PM CDTSpecial Weather StatementICTWoodson63 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson55 min
May 15, 11:50 PM CDTSpecial Weather StatementICTSedgwick55 min
May 16, 12:12 AM CDTSpecial Weather StatementICTRussell63 min
May 16, 12:14 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
May 16, 12:32 AM CDTSpecial Weather StatementICTGreenwood28 min
May 16, 12:58 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion22 min
May 16, 1:25 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline9 hr
May 16, 2:16 AM CDTAreal Flood WarningICTSaline8 hr
May 16, 2:43 AM CDTFlash Flood Warning Considerable damage threatICTLincoln, Saline5 hr
May 16, 7:56 AM CDTAreal Flood WarningICTRussell54 hr
May 16, 8:19 AM CDTRiver Flood WarningICTReno, Rice3 days
May 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatICTRussell8 hr
May 16, 10:18 AM CDTAreal Flood WarningICTSaline27 hr
May 16, 10:37 AM CDTAreal Flood WarningICTLincoln, Saline27 hr
May 16, 1:14 PM CDTSpecial Weather StatementICTMcPherson61 min
May 16, 1:46 PM CDTAreal Flood WarningICTMcPherson24 hr
May 16, 2:24 PM CDTSpecial Weather StatementICTEllsworth51 min
May 16, 3:00 PM CDTSpecial Weather StatementICTEllsworth45 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
May 16, 3:33 PM CDTAreal Flood WarningICTEllsworth22 hr
May 16, 4:09 PM CDTSpecial Weather StatementICTEllsworth36 min
May 16, 4:48 PM CDTSpecial Weather StatementICTRussell27 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningICTBarton63 min
May 16, 6:04 PM CDTSevere Thunderstorm WarningICTBarton18 min
May 16, 6:11 PM CDTSpecial Weather StatementICTBarton34 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.